Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Clin Oncol. 2006 Feb 1;24(4):675-80.

Tamoxifen treatment after adjuvant chemotherapy has opposite effects on bone mineral density in premenopausal patients depending on menstrual status.

Author information

  • 1Department of Oncology, Helsinki University Central Hospital, Helsinki, Finland. leena.vehmanen@kolumbus.fi

Abstract

PURPOSE:

Adjuvant chemotherapy followed by tamoxifen is a standard treatment option for women with intermediate or high-risk hormone receptor-positive breast cancer. Premenopausal women treated with chemotherapy often develop early menopause and thus, enter a period of accelerated bone loss. We conducted a prospective study of the effect of sequential adjuvant therapy with chemotherapy followed by tamoxifen on bone mineral density (BMD) in premenopausal patients.

PATIENTS AND METHODS:

One hundred eleven premenopausal women with early breast cancer were treated with adjuvant chemotherapy. Patients with hormone receptor-positive tumors went on to tamoxifen 6 months after the beginning of the chemotherapy (tamoxifen group), while those with hormone receptor-negative tumors received no further therapy (control group). The effect of tamoxifen and menstrual status on BMD was studied.

RESULTS:

Tamoxifen treatment and menopausal status correlated significantly with the changes in lumbar spine BMD (P < .0001). A significant bone loss was noted in those tamoxifen-treated patients who continued to menstruate after chemotherapy. At 3 years of follow-up, menstruating patients on tamoxifen had lost -4.6% of their baseline BMD values, while a modest gain of +0.6% was noted in the control group. In contrast, bone loss was reduced among tamoxifen-treated women as compared with controls in patients who developed chemotherapy-induced early menopause. In amenorrheic patients, the lumbar spine BMD values decreased -6.8% in tamoxifen users and -9.5% in the controls, respectively.

CONCLUSION:

We conclude that tamoxifen usage was associated with bone loss in patients who continued to menstruate after adjuvant chemotherapy. On the contrary, tamoxifen decreased bone loss in those women who developed chemotherapy-induced amenorrhea.

PMID:
16446340
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire
    Loading ...
    Write to the Help Desk